Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 66, NWS Kansas City, MO

May 25, 2015Gentry County, Worth County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 25, 2015, 7:47 PM CDT for Gentry County, Worth County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2015, 7:47 PM CDT (00:47 UTC)
Expired
May 25, 2015, 8:30 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gentry County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 160 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:58 PM CDTHAIL 0.754 Sse Athelstan, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS53 KEAX 260047
SVREAX
MOC075-227-260130-
/O.NEW.KEAX.SV.W.0066.150526T0047Z-150526T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 PM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GENTRY COUNTY IN NORTHWEST MISSOURI...
  WORTH COUNTY IN NORTHWEST MISSOURI...

* UNTIL 830 PM CDT

* AT 743 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTHWEST OF GRANT CITY TO                 
  STANBERRY...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  STANBERRY...ALBANY...GRANT CITY...WORTH...GENTRY...DARLINGTON...
  DENVER AND ALLENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4047 9423 4047 9422 4021 9422 4018 9460
      4029 9461 4029 9460 4039 9460 4039 9461
      4047 9461 4047 9462 4058 9462 4058 9424
TIME...MOT...LOC 0046Z 257DEG 19KT 4060 9453 4018 9456

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
2 follow-up statements
042 
WWUS53 KEAX 260105
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT MON MAY 25 2015

MOC075-227-260130-
/O.CON.KEAX.SV.W.0066.000000T0000Z-150526T0130Z/
GENTRY MO-WORTH MO-
805 PM CDT MON MAY 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WORTH AND 
NORTHERN GENTRY COUNTIES UNTIL 830 PM CDT...

AT 803 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF GRANT CITY TO 6 MILES NORTHWEST OF
ALBANY...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GENTRY...DENVER AND ALLENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4048 9423 4047 9422 4027 9422 4025 9452
      4058 9451 4058 9424
TIME...MOT...LOC 0105Z 257DEG 19KT 4062 9440 4029 9442

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
550 
WWUS53 KEAX 260124
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
824 PM CDT MON MAY 25 2015

MOC075-227-260133-
/O.EXP.KEAX.SV.W.0066.000000T0000Z-150526T0130Z/
GENTRY MO-WORTH MO-
824 PM CDT MON MAY 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR WORTH AND NORTHERN GENTRY
COUNTIES WILL EXPIRE AT 830 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4048 9423 4047 9422 4027 9422 4025 9452
      4058 9451 4058 9424
TIME...MOT...LOC 0123Z 257DEG 19KT 4064 9428 4031 9430

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:50 PM CDT, 57 minutes earlier.

Area forecast discussion, May 25, 6:50 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT Mon May 25 2015

.UPDATE...
Issued at 650 PM CDT MON MAY 25 2015

Primary evening updates were to issue a short-fused flash flood watch
for extreme northeast KS and parts of northwest MO for this evening
through mid-morning Tuesday. Multiple rounds of storms are likely to
trek over this area, and periods of heavy rainfall rates will create
significant runoff over already saturated grounds.

The threat for severe weather continues across northeast KS and
northwest MO this evening as well. Deep layer bulk shear values
increase from west to east to about 40-45 kts across north central
MO, and storms that have developed this evening will continue moving
into this regime. MUCAPE values are still more than supportive of
robust convection, generally between 2500-3500 J/kg. Aircraft
soundings indicate a continued capping inversion right around 800 hPa
in the Kansas City area, so may have to wait several hours before
storms impact the metro. Current trends indicate that the two areas
of storms which are 1) trailing from northwest MO to central KS, and
2) near the Wichita area could arrive around the same time, first
impacting KC between 11 PM and midnight.

&&

.DISCUSSION...
Issued at 313 PM CDT MON MAY 25 2015

Primary concern is the potential for severe convection to occur this
afternoon through this evening.

Afternoon water vapor imagery, visible satellite and surface
observations reveal a very complex pattern. In the upper levels,
several distinct shortwave troughs were noted within the main
longwave pattern. The strongest was rotating into west Texas, and
this may have the best influence on our area later this evening and
tonight. The other is over western Nebraska and may ultimately
phase/merge with the west Texas wave. At the lower levels and the
surface, there appears to be an area of low level convergence/theta
e advection max extending from a surface low in south central Kansas
through northeastern Kansas. It's this convergence area that seems
most likely to initiate convection that will ultimate influence the
forecast area. The anticipation is that convection will initiate on
this convergent area from south central Kansas into northeastern
Kansas this afternoon and early this evening. The eastward extension
of this would most likely occur as cooling aloft/deeper forcing
associated with the phasing/merging shortwaves as they move eastward.
So in the 00Z to 03Z timeframe, there may be in increase in coverage
over eastern Kansas that will then begin to influence most of the
western portions of the forecast area. CAPE will be strong, perhaps
as high as 3500 J/kg late this afternoon. However shear is marginal
and 0-3km helicity is not overly impressive. However, the
combination of strong instability, marginal shear, 0-1km helicity
values in the 120-140 m^2/s^2 range, in the presence of a weak
boundary/convergence area, may support rotating storms initially
before an imbalance in the instability/shear results in cold pool
dominated regime. With decent mid-level lapse rates and modest
downdraft CAPE, large hail and damaging winds look to be biggest
threat. However, an tornado or two can't be ruled out, especially
with low LCLs in the area. Shear is expected to increase through the
night as the influence from the upper shortwave trough begins to
have more influence on the area. So there may be a potential for
convective system, possibly severe, to move through during the
overnight hours with the best potential for severe weather overnight
in our southern and southeastern zones. Given increasingly strong
0-1km shear, close to perpendicular to the storm motion, and
increasing low level helicity late tonight, a few circulations
within the possible convective line seem possible. Timing of this
would be late tonight and seems most likely confined to our southern
and southeastern zones based on latest trends from short-range model
guidance.

Precipitation will likely be winding down from west to east through
the day in the wake of the possible convective system and its
associated subsidence. But continued troughiness, for lack of a
better term, may continue to lead to a few/scattered showers/storms
across northern Missouri.

The overall unsettled weather pattern looks to persist through the
remainder of the week. While the flow is closer to zonal, there is
enough troughing to our west and ridging to our east to maintain a
southerly moist flow. By the end of the week and into the weekend,
models move this western trough over the region as either a cutoff
low or at least a slow moving system. Through the extended, there
doesn't appear to be a 12 hour period where some precipitation isn't
possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 650 PM CDT MON MAY 25 2015

VFR conditions will continue for a few hours at all terminals, before
areas of thunderstorms build into the area. Currently, it looks like
storms may impact the KSTJ terminal as early as 01-02z, and the KC
metro terminals beginning between 04-05z. These storms should clear
out of the area between 10-12z, leaving behind VFR conditions for the
remainder of Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ102.

MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ001>005-011-012.

&&

UPDATE...Laflin
DISCUSSION...CDB
AVIATION...Laflin
Hazardous weather outlook, May 25, 1:12 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT MON MAY 25 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
112 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE LOWER MISSOURI
 VALLEY LATE THIS AFTERNOON AND OVERNIGHT. SOME STORMS MAY BECOME
 SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
 ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ACROSS
 FAR NORTHWEST MISSOURI AND NORTHEASTERN KANSAS LATER THIS AFTERNOON
 AND EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH THE
 REMAINDER OF THE WORK WEEK. THE THREAT FOR ORGANIZED SEVERE WEATHER
 LOOKS LOW AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 25, 6:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             OREGON                  39.98N 95.14W
05/25/2015  M1.00 INCH       HOLT               MO   TRAINED SPOTTER

&&

ABAILEY
Local storm report, May 25, 7:08 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             4 E MARYVILLE           40.34N 94.80W
05/25/2015  M0.75 INCH       NODAWAY            MO   EMERGENCY MNGR

&&

ABAILEY
Local storm report, May 25, 7:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             8 ESE MARYVILLE         40.30N 94.73W
05/25/2015  E0.75 INCH       NODAWAY            MO   PUBLIC

&&

JWELSH
Local storm report, May 25, 7:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             7 SE MARYVILLE          40.27N 94.78W
05/25/2015  E1.00 INCH       NODAWAY            MO   PUBLIC

&&

JWELSH
Local storm report, May 25, 7:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             RAVENWOOD               40.35N 94.67W
05/25/2015  E1.00 INCH       NODAWAY            MO   TRAINED SPOTTER

            LOTS OF PEA SIZED HAIL...A FEW AS BIG AS QUARTERS

0728 PM     TSTM WND GST     RAVENWOOD               40.35N 94.67W
05/25/2015  E60.00 MPH       NODAWAY            MO   TRAINED SPOTTER

&&

LAFLIN
Local storm report, May 25, 7:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      WHITE CLOUD             39.98N 95.30W
05/25/2015                   DONIPHAN           KS   LAW ENFORCEMENT

            K7 IN WHITE CLOUD IS REPORTED FLOODED

&&

ABAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:00 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth45 min
May 25, 7:58 PM CDTAreal Flood AdvisoryEAXAndrew, Nodaway4 hr
May 25, 8:22 PM CDTSpecial Weather StatementEAXHarrison38 min
May 26, 12:05 AM CDTSpecial Weather StatementEAXPlatte25 min
May 26, 7:38 AM CDTRiver Flood WarningEAXBates, Cass, Henry26 hr
May 26, 9:02 AM CDTRiver Flood WarningEAXDaviess, Gentry50 hr
May 26, 9:02 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
May 26, 10:05 AM CDTRiver Flood WarningEAXAndrew, Buchanan39 hr
May 26, 10:26 AM CDTRiver Flood WarningEAXClay, Ray27 hr
May 26, 10:58 AM CDTRiver Flood WarningEAXAndrew, Nodaway26 hr
May 26, 11:47 AM CDTRiver Flood WarningEAXJohnson, Pettis28 hr
May 26, 12:36 PM CDTRiver Flood WarningEAXAndrew, Buchanan38 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.